Alert archive / California / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Aug 16, 2020, 3:55 AM PDT for 10 counties in California. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2020, 3:55 AM PDT (10:55 UTC)
- Expired
- Aug 16, 2020, 5:15 AM PDT
- In force
- 80 min
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, Napa County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 76 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 10.9 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3824 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
478
WUUS56 KMTR 161055
SVRMTR
CAC001-013-041-053-055-075-081-085-087-097-161215-
/O.NEW.KMTR.SV.W.0002.200816T1055Z-200816T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Francisco CA
355 AM PDT Sun Aug 16 2020
The National Weather Service in The San Francisco Bay Area has issued
a
* Severe Thunderstorm Warning for...
Marin County in northern California...
Alameda County in northern California...
San Mateo County in northern California...
Santa Cruz County in northern California...
Eastern Sonoma County in northern California...
Contra Costa County in northern California...
San Francisco County in northern California...
Santa Clara County in northern California...
Northwestern Monterey County in central California...
Napa County in northern California...
* Until 515 AM PDT.
* At 351 AM PDT, a line of training severe thunderstorms were
located over the San Francisco Peninsula, Santa Cruz mountains,
and Monterey Bay, moving north at 45 mph.
HAZARD...Erratic gusty outflow winds up to 60mph. Frequent
lightning which may lead to wildfire starts.
SOURCE...Public.
IMPACT...Expect damage to roofs, siding, and trees. Wildfire
starts from the lightning. Power outages from the wind.
* Locations impacted include...
Entire San Francisco Bay Area, Santa Cruz Area, Monterey Bay coast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Damaging winds and continuous cloud to ground lightning is occurring
with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3883 12228 3833 12206 3832 12221 3807 12223
3810 12157 3715 12140 3689 12164 3672 12153
3649 12193 3661 12205 3681 12188 3707 12241
3777 12261 3794 12297 3762 12299 3768 12310
3792 12298 3819 12307 3882 12278 3867 12261
TIME...MOT...LOC 1051Z 199DEG 41KT 3761 12328 3747 12198
HAIL...<.75IN
WIND...60MPH
$$
DRP1 follow-up statement
484
WWUS56 KMTR 161159
SVSMTR
Severe Weather Statement
National Weather Service San Francisco CA
459 AM PDT Sun Aug 16 2020
CAC001-013-041-053-055-075-081-085-087-097-161215-
/O.CON.KMTR.SV.W.0002.000000T0000Z-200816T1215Z/
Marin CA-Alameda CA-San Mateo CA-Santa Cruz CA-Sonoma CA-
Contra Costa CA-San Francisco CA-Santa Clara CA-Monterey CA-Napa CA-
459 AM PDT Sun Aug 16 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM PDT
FOR MARIN...ALAMEDA...SAN MATEO...SANTA CRUZ...EASTERN SONOMA...
CONTRA COSTA...SAN FRANCISCO...SANTA CLARA...NORTHWESTERN MONTEREY
AND NAPA COUNTIES...
At 458 AM PDT, everal severe thunderstorms were located along a line
extending across the region, moving north at 40 to 50 mph.
HAZARD...Erratic outflow wind gusts of 50 to 70 mph wind gusts,
frequent lightning.
SOURCE...Public.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings. Wildfires may start in
remote areas due to the lightning. Power outages are
possible.
Locations impacted include...
San Jose, San Francisco, Oakland, Fremont, Santa Rosa, Salinas,
Hayward, Sunnyvale, Concord, Santa Clara, Vallejo, Berkeley,
Richmond, Antioch, Daly City, San Mateo, San Leandro, Livermore, Napa
and Redwood City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Potentially damaging winds and continuous cloud to ground lightning
is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3883 12228 3833 12206 3832 12221 3807 12223
3810 12157 3715 12140 3689 12164 3672 12153
3649 12193 3661 12205 3681 12188 3707 12241
3777 12261 3794 12297 3762 12299 3768 12310
3792 12298 3819 12307 3882 12278 3867 12261
TIME...MOT...LOC 1158Z 199DEG 41KT 3831 12298 3817 12167
HAIL...<.75IN
WIND...70MPH
$$
DRPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:32 AM PDT, 23 minutes earlier.
Area forecast discussion, Aug 16, 3:32 AM PDT, 23 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
332 AM PDT Sun Aug 16 2020
.SYNOPSIS...Thunderstorm chances continue through Sunday and
into Monday morning. Temperatures will be slightly cooler today
however excessive heat will continue again today and through at
least mid week.
&&
.DISCUSSION...as of 3:30 AM PDT Sunday...Extremely busy night at
the office between extreme heat and a red flag warning for
thunderstorm risk, but the main focus has been a powerful, fast
moving severe thunderstorm that developed off the Central Coast
late last evening and has been producing frequent lightning and
erratic gusty outflow winds of 45 to 60 mph. Due to the very
frequent lightning, expect wildfire starts to start where
lightning occurs, especially given the particularly dry vegetation
and hot and dry air mass near the surface below the elevated
moisture aloft.
Latest WRF/NAM output show a much more aggressive push of MUCAPE
(a measure of potential energy at a specific level in the
atmosphere), PWATs (total moisture available in the atmosphere),
and modified total totals >34 across the region through Sunday and
into early Monday. Thunderstorms will develop primarily in the
core of a pair of elevated moisture surges rotating into the
region around the oppressive high pressure driving the excessive
heatwave and a 578dm 500mb trough centered just off the NW
California coast. This trough will further enhance elevated
convection as it transitions into the area of best upper level
dynamics on the eastern flank of the trough, which is what we have
seen occurring over the last day, and particularly tonight. Expect
new thunderstorms to rapidly enhance as they moved into this
preferred region throughout the next 24-36 hours. Due to these
conditions, the Red Flag Warning for dry thunderstorms has been
extended until Monday morning.
In addition, the excessive heat warning remains in effect through
at least Wednesday. Today's forecast high temperatures were
increased on the overnight shift as previous days have
outperformed even the hottest model data and it is expected that
both day and night time temperatures will run warmer than
modeled, even after bias corrections. In addition, the heat
advisories for the nearshore zones will not longer just be issued
through the day but also through the night as overnight lows
struggle to drop below 70 degrees even at the coast. Without
significant overnight cooling, the days will start warmer and stay
hotter midday even longer through the day, both of which will add
to accumulating heat stress across the major urban areas. Many
have asked if these thunderstorms will mean it will be much cooler
today, and the answer unfortunately is no. This is because the
hottest, driest air is hovering just above the surface and up a
few hundred to thousand feet. Meanwhile, these thunderstorms are
sitting at about 10000 feet or higher, much too high for the
moisture to make any significant difference for us at the ground.
The increased albedo from these clouds in place will bring some
very minor cooling related to additional insolation heating from
the sun, however, the main reason we are so hot is because of the
hot dry air near the surface, not so much the insolation from the
sun.
As it is a very busy shift, will leave it here, so please check
the previous discussion for additional details.
.PREVIOUS DISCUSSION...as of 9:15 PM PDT Saturday...Active
weather continues at this hour with most of the activity remaining
just east of our area. With that being said models continue to
suggest the possibility of thunderstorm development overnight with
moisture streaming in from the south and moderate instability
over the region. We are currently monitoring a patch of clouds
located just off the Southern California coast that is gradually
making its way northward toward Santa Barbara. Models suggest this
area of moisture will continue northward across the Monterey and
San Francisco Bay Area overnight into Sunday morning. The
trajectory of the moisture coupled with the instability over the
region has the potential to trigger thunderstorms and dry
lightning over our area. This may result in additional fire starts
overnight. As a result the Red Flag Warning remains in effect.
The only significant change that was made to the forecast this
evening was the extension of the Heat Advisories through tonight
and Sunday. Overnight temperatures will provide limited and
short-lived relief with lows only expected to drop into the 60s
in the valleys and 70s and 80s in the hills and mountains.
Temperatures are forecast to ramp up rapidly once again on Sunday.
While temperatures will be slightly cooler than what we saw
today, the prolonged duration of this record breaking event will
increase the potential for heat related illnesses, particularly
among vulnerable populations.
A list of todays records is located in the Climate section below.
From previous discussion...Two main items of focus for the
current forecast:
1) Red Flag Warning and thunderstorms: Fire weather watches have
been upgraded to Red Flag Warnings. About 36 hours ago the models
started picking up on a monsoon push for today into Sunday. This
morning after 7 am the first lightning strikes occurred over Santa
Barbara county. This initial shortwave has kept most of the
convection over San Luis Obispo county but several strikes and
t-storms have made it into extreme southern Monterey county with
some action now shifting into Kings county. There are numerous
confirmed small fires in southern Monterey county and into San
Luis Obispo county and now one near Avenal. Even though the
storms are creating some rain drops the fuels are so dry there
is a high ignition efficiency. As always t-storm forecasts remain
difficult around the Bay Area for summertime events. In the short
term the Red Flag Warning is focused on Monterey and San Benito
counties. Expect more activity across this region through this
evening.
Earlier model runs showed good agreement that a second round of
activity would fire somewhere between the Santa Cruz mtns and Mt
Hamilton after dark tonight and then shift northward overnight.
The more recent runs of the hrrr/rap/nam have changed slightly.
However rather than chasing models decided to keep the forecast
idea the same. The 12z gfs seems to capture a shortwave currently
near the CA/Mexico border and rotate it northward overnight. The
18z gfs and short terms mesoscale models now show the better
chances for convection by morning somewhere around Pt Reyes and up
into Sonoma/Napa. Will continue to monitor short term convective
trends closely this evening and overnight. Main concern will be
any new ignitions. Any storms should end by midday Sunday across
the Bay Area and shift northward by Sunday afternoon. Must be
stated that most areas will not seeing thunder and lightning but
any new ignitions will be problematic.
2) Heat: Hot temps continue this afternoon with record high temps
falling once again. No changes to inland excessive heat warning
which goes through Weds evening. Heat Advisories remain in effect
around the Bay through 9 pm this evening. Idea remains that we
will do targeted advisories for those locations closer to the
water based upon what is reported for highs today. But either way
it will be another hot day on Sunday with record or near record
warmth. Not much time spent analyzing the long range but ecmwf
still showing a strong ridge at least through midweek.
&&
.AVIATION....as of 10:50 PM PDT Saturday...Models suggesting an
increase in mid level moisture coming from the south tonight.
Lightning strikes have been observed in a mass of clouds off Point
Conception. Cannot rule out the possibility of an isolated strike
somewhere in the area through Sunday morning as these clouds move
north. Midlevel moisture decreases Sunday morning but another
slug of mid level moisture may arrive Sunday evening. Some early
morning low clouds possible near the Big Sur and MRY Bay coast.
Vicinity of KSFO...VFR with increasing mid level clouds after
12Z. Bases 12000 ft or higher. Isolated thunderstorms are a
possibility Sunday morning when the midlevel moisture will be at
its highest.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...VFR with increasing mid level clouds
after 03Z. Isolated thunderstorms are possible overnight when the
mid level moisture is at its peak. Also a possibility of low
clouds over the bay which may impact MRY between 12Z and 15Z but
confidence is low.
&&
.CLIMATE...
RECORD HIGH TEMPERATURES SATURDAY, AUGUST 15, 2020
LOCATION HIGH PREVIOUS RECORD
-----------------------------------------------------------------
SANTA ROSA 103 TIED 103 IN 2019
NAPA 103 102 IN 1906
LIVERMORE 108 TIED 108 IN 1967
SFO AIRPORT 94 TIED 94 IN 2019
REDWOOD CITY 100 TIED 100 IN 2019
OAKLAND DOWNTOWN 93 TIED 93 IN 2015
GILROY 108 104 IN 2019
MONTEREY 91 90 IN 2015
Record High Temperatures for Sunday.
August 16
------------------------------------------------------
Santa Rosa 100 in 2019
Kentfield 101 in 2015
Napa 104 in 2015
Richmond 94 in 2015
Livermore 105 in 1951
San Francisco 90 in 2015
SFO 90 in 2015
Redwood City 101 in 2015
Half Moon Bay 72 in 2015
Oakland Dtown 92 in 2015
San Jose 97 in 2015
Gilroy 107 in 2019
Santa Cruz 94 in 1983
Salinas 94 in 1933
Monterey 83 in 2015
King City 103 in 2015
&&
.MARINE...as of 02:56 AM PDT Sunday...Scattered thunderstorms are
moving over the southern waters this evening and will continue to
move northward Sunday morning. These storms are producing frequent
lightning and may produce rough seas and locally gusty winds. Away
from he storms are light west to northwest winds will continue
over the coastal waters through the weekend. Mixed seas will
persist with a short period northwest swell and a couple of longer
period southerly swells.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...Excessive Heat Warning...CAZ507-510-511-513-516>518
Red Flag Warning...CAZ516>518-528-530
Red Flag Warning...CAZ006-505>513-529
Heat Advisory...CAZ006-506-508-512-528>530
SCA...Pigeon Pt to Pt Pinos 0-10 nm from 3 PM
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm from 3 PM
SCA...Pt Arena to Pt Reyes 0-10 nm from 3 PM
SCA...Pt Arena to Pigeon Pt 10-60 nm from 5 PM
&&
PUBLIC FORECAST: DRP/CW
AVIATION: W Pi
MARINE: W Pi
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Special weather statement, Aug 16, 1:42 AM PDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service San Francisco CA
142 AM PDT Sun Aug 16 2020
CAZ509-512-516>518-528>530-161015-
Northern Salinas Valley/Hollister Valley and Carmel Valley CA-
Mountains Of San Benito County And Interior Monterey County Including
Pinnacles National Park CA-San Francisco Peninsula Coast CA-
Southern Monterey Bay and Big Sur Coast CA-Santa Cruz Mountains CA-
Santa Lucia Mountains and Los Padres National Forest CA-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio CA-
Northern Monterey Bay CA-
142 AM PDT Sun Aug 16 2020
...A LINE OF THUNDERSTORMS WILL LEAD TO FREQUENT LIGHTNING WHICH MAY
LEAD TO WILDFIRES...
At 140 AM PDT, doppler radar and trained weather spotters reported
strong thunderstorms along a line extending from 46 miles west of
Del Monte Forest to 6 miles south of Gorda. Movement was north at 40
mph. Expect these thunderstorms to move across the areas of Big
Sur, Monterey Peninsula, Santa Cruz, and Santa Cruz mountains over
the next two hours.
The main threat is frequent lightning from this line of
thunderstorms. This lightning may ignite wildfires where it strikes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3579 12146 3583 12152 3611 12174 3629 12199
3660 12207 3670 12199 3671 12190 3681 12188
3689 12195 3688 12208 3697 12228 3716 12248
3729 12249 3728 12248 3696 12163 3689 12158
3692 12154 3681 12126 3579 12135
TIME...MOT...LOC 0840Z 180DEG 37KT 3634 12273 3584 12144
DRPThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 12:29 AM PDT | Special Marine Warning | MTR | 31 min | |
| Aug 16, 12:53 AM PDT | Special Marine Warning | MTR | 52 min | |
| Aug 16, 12:59 AM PDT | Special Marine Warning | MTR | 46 min | |
| Aug 16, 1:42 AM PDT | Special Weather Statement | MTR | Monterey, Santa Cruz | 93 min |
| Aug 16, 1:43 AM PDT | Special Marine Warning | MTR | 47 min | |
| Aug 16, 1:46 AM PDT | Special Marine Warning | MTR | 29 min | |
| Aug 16, 2:02 AM PDT | Special Marine Warning | MTR | 43 min | |
| Aug 16, 2:10 AM PDT | Special Marine Warning | MTR | 2 hr | |
| Aug 16, 2:18 AM PDT | Small Craft Advisory | MTR | 5 days | |
| Aug 16, 2:41 AM PDT | Severe Thunderstorm Warning | MTR | Alameda, Monterey, San Benito, City and County of San Francisco, San Mateo, Santa Clara and 1 more | 94 min |
| Aug 16, 2:55 AM PDT | Special Marine Warning | MTR | 2 hr | |
| Aug 16, 4:25 AM PDT | Special Marine Warning | MTR | 35 min | |
| Aug 16, 5:04 AM PDT | Special Marine Warning | MTR | 56 min | |
| Aug 16, 5:14 AM PDT | Severe Thunderstorm Warning | MTR | Alameda, Contra Costa, Marin, Napa, City and County of San Francisco, San Mateo and 3 more | 91 min |
| Aug 16, 6:10 AM PDT | Special Marine Warning | MTR | 2 hr | |
| Aug 16, 6:37 AM PDT | Severe Thunderstorm Warning | MTR | Alameda, Contra Costa, Marin, Monterey, Napa, City and County of San Francisco and 4 more | 83 min |
| Aug 16, 8:07 AM PDT | Special Weather Statement | MTR | Alameda, Contra Costa, Marin, Napa, San Mateo, Santa Clara and 2 more | 38 min |
| Aug 16, 8:41 AM PDT | Special Weather Statement | MTR | Alameda, Contra Costa, Marin, Napa, San Mateo, Sonoma | 49 min |
| Aug 16, 2:04 PM PDT | Small Craft Advisory | MTR | 6 days |
Nearby
Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.